Winter Storm, Eastern Uinta Mountains
- When
- December 31, 8:00 AM MST to 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A low pressure system moved across eastern Utah and produced 12 to 14 inches of snow across the mountains of extreme northeast Utah before ending on the first day of the new year. Please see the January 2005 Storm Data publication for a continuation on this winter storm event.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A low pressure system moved across eastern Utah and produced 12 to 14 inches of snow across the mountains of extreme northeast Utah before ending on the first day of the new year. Please see the January 2005 Storm Data publication for a continuation on this winter storm event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 3:26 AM MST, 4 hours 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
326 AM MST FRI DEC 31 2004
.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...GOOD MOISTURE FETCH SEEN
ON STLT FROM CNTRL CALIFORNIA NORTHEASTWARD INTO SOUTHWEST WYOMING.
DURING THE DAY THIS BAND WILL WORK SOUTHEASTWARD TO INCLUDE NE UTAH
AND EXTREME NW COLORADO. OROGRAPHIC COMPONENT ALSO IMPRESSIVE WITH H7
SOUTHWEST FLOW AROUND 30 KTS. AS A RESULT WILL ISSUE A WINTER WX
ADVISORY FOR THE MTNS OF NE UTAH WHERE THE BEST FORCING AND MOISTURE
COINCIDE...ALONG WITH RIGHT REAR ENTRANCE OF THE JET. ELSEWHERE AND
ESPECIALLY SOUTH MID LEVEL LAPSE RATES NOT THAT RESPONSIVE AND
GENERAL LACK OF DEEP LAYER MSTR UNTIL LATER TONIGHT. HOWEVER NICE JET
INDUCED COUPLET OF LOW LEVEL CONVERGENCE AND UPPER LEVEL DIVERGENCE
SHOULD BE ABLE TO SQUEEZE OUT SCATTERED SNOW SHOWERS FOR THE
MOUNTAINS WHILE MAIN ENERGY REMAINS OFF SRN CALIFORNIA. H7 TEMPS
AROUND -3C WOULD INDICATE A RAIN OR RAIN AND SNOW MIX TDY IN THE
LOWER VALLEYS. BY TONIGHT THE MAIN SHORT WAVE MOVES INTO THE SRN GRT
BASIN AND THEN INTO THE 4 CORNERS REGION BY EARLY SATURDAY. BEST
STORM FORCING OCCURS BEFORE NOON SATURDAY AS TROP FOLD PASSES. DECENT
Q-G ACCENT AND COLD AIR ADVECTION DESTABILIZING THE ATMS BUT MSTR
FIELD SEEMS DISORGANIZED. JET SUPPORT THEN PULLS OUT OF THE REGION BY
MID-DAY WITH ONLY SCATTERED INSTABILITY SHOWERS REMAINING OVER THE
MOUNTAINS LATE SATURDAY AFTERNOON AND NIGHT. A SOUTHWESTERLY FLOW AND
WARM AIR ADVECTION RETURN BY SATURDAY NIGHT. LOWERED POPS A LITTLE
SATURDAY NIGHT.
.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
APPEARS MODELS COMING INTO GENERAL AGREEMENT DURING THIS PERIOD.
MODELS TRENDING FROM ZONAL FLOW WITH EMBEDDED SHORTWAVES MOVING THRU
THE AREA SUN TO WED...TO BRINGING STRONGER LOW PRESSURE SOUTH ALONG
THE CA COAST TOWARD THE END OF THE PERIOD. THIS IS MORE IN LINE WITH
THE EC/UKMET AND NOGAPS.
SUCCESSIVE SHORTWAVE TROUGHS SHOULD BRING GOOD CHANCES FOR SNOW AND
RAIN TO NE UTAH SUNDAY THE SPREAD THE PCPN EAST THROUGH TUESDAY. BEST
CHANCE FOR WIDESPREAD PRECIP SHOULD BE MONDAY NIGHT. NORTHWEST FLOW
GRADUALLY BRINGS DRIER CONDITIONS TUE NGT THROUGH WED. THEN THE
PROJECTION GETS A BIT MORE MUDDY BECAUSE IT DEPENDS ON THE PATH OF A
CLOSED LOW MOVING EAST FROM CALIFORNIA. GFS AND DGEX IN FAIR
AGREEMENT IN MOVING THE LOW CENTER ALONG THE U.S./MEXICO BORDER THUR
AND FRI. A MORE NORTHERLY TRACK WILL BRING BETTER CHANCES FOR PCPN
OVER THE SOUTHERN HALF OF THE AREA...WHILE A MORE SOUTHERLY TRACK
WILL BRING DRIER CONDITIONS. HAVE KEPT CHANCE POPS WITH AN EMPHASIS
ON THE SOUTHERN CWA.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...WINTER WEATHER ADVISORY FROM NOON FRIDAY THROUGH 6 AM SATURDAY
FOR ZONES 23 AND 25.
&&
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
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431250.